Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Why am I having heavy flow while on Mirena IUdD?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
I got the Mirena IUD two years ago because of menorrhagia. It worked perfect and for the last two years I only had spotting. But three weeks ago I started spotting and then I had an extemely heavy flow. It was almost as bad as before. I have slowed down but it has now been three weeks. Also, my flow seems to get heavier or start all together at night while I am sleeping. I called my doctor and his nurse said it is probably because the lining of my uterus is extra thick. She said to wait another two weeks. Should I wait? I'm not in pain. Thanks.
Posted Mon, 30 Apr 2012 in Vaginal and Uterus Health
Answered by Dr. Jasvinder Singh 13 minutes later

Thanks for posting your query.

Since you have been having the Mirena IUD since two years, so it is less likely to be due to a side effect of Mirena but this possibility should also be kept in mind as 5% and 10% of Mirena users may experience heavy and prolonged menstrual bleeding.

Your symptoms are suggestive of menorrhagia. Causes of menorrhagia are Hypothyroidism, hormonal imbalance, Endometrial proliferation or hyperplasia like ovarian tumor and polycystic ovarian disease, endometrial polyps and neoplasia, endometriosis, fibroids and uterine sarcomas.

You may need to get the Mirena IUD removed and if the bleeding still persists then these causes need to be ruled out. You should get your pelvic examination done from your gynecologist along with investigations like complete blood count, thyroid function tests, PAP smear and ultrasound uterus.

Heavy bleeding is frequently associated with anemia, hence get an evaluation soon.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor